Alert archive / South Carolina / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 218, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 9, 2011, 3:28 PM EDT for Burke County, Georgia; Aiken County, Barnwell County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 9, 2011, 3:28 PM EDT (19:28 UTC)
- Expired
- Jul 9, 2011, 4:30 PM EDT
- In force
- 62 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Burke County, GA, Aiken County, SC, Barnwell County, SC
The radar
The Charleston,SC radar (KCLX), 81 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 9, 3:37 PM EDT | TSTM WND DMG | 11 Nw Millett, SC | SAVANNAH RIVER SITE REPORTED NUMEROUS TREES DOWN ACROSS THE SITE. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2022 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 578 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269
WUUS52 KCAE 091928
SVRCAE
GAC033-SCC003-011-092030-
/O.NEW.KCAE.SV.W.0218.110709T1928Z-110709T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
328 PM EDT SAT JUL 9 2011
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BURKE COUNTY IN EAST CENTRAL GEORGIA
BARNWELL COUNTY IN CENTRAL SOUTH CAROLINA
SOUTHERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 430 PM EDT
* AT 320 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR SAVANNAH RIVER SITE...AND
MOVING SOUTHEAST AT 30 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SAVANNAH RIVER SITE...
SARDIS...JACKSON...BLACKVILLE AND BARNWELL
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
&&
LAT...LON 3294 8193 3326 8189 3325 8185 3327 8184
3330 8186 3331 8188 3337 8188 3341 8122
3311 8121 3310 8137 3315 8154 3310 8161
3307 8159 3306 8156 3304 8155 3296 8168
TIME...MOT...LOC 1927Z 287DEG 32KT 3320 8166
$$
LM1 follow-up statement
011
WWUS52 KCAE 092026
SVSCAE
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
426 PM EDT SAT JUL 9 2011
GAC033-SCC003-011-092034-
/O.EXP.KCAE.SV.W.0218.000000T0000Z-110709T2030Z/
BURKE GA-BARNWELL SC-AIKEN SC-
426 PM EDT SAT JUL 9 2011
...THE SEVERE THUNDERSTORM WARNING FOR AIKEN...BARNWELL AND BURKE
COUNTIES WILL EXPIRE AT 430 PM EDT...
SEVERAL TREES WERE REPORTED DOWN AT THE SAVANNAH RIVER SITE AS THE
STORM MOVED THROUGH. THE STORM AS WEAKENED AND MOVED TO THE EAST OF
THE WARNING AREA. THE WARNING WILL BE ALLOWED TO EXPIRE.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
LAT...LON 3294 8193 3326 8189 3325 8185 3327 8184
3330 8186 3331 8188 3337 8188 3341 8122
3311 8121 3310 8137 3315 8154 3310 8161
3307 8159 3306 8156 3304 8155 3296 8168
TIME...MOT...LOC 2024Z 287DEG 32KT 3305 8108
$$
LMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:51 PM EDT, 37 minutes earlier.
Area forecast discussion, Jul 9, 2:51 PM EDT, 37 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 251 PM EDT SAT JUL 9 2011 .SYNOPSIS... A WEAK FRONTAL BOUNDARY WILL SLOWLY DRIFT SOUTHWARD INTO THE NORTHERN PORTION OF THE FORECAST AREA TONIGHT BEFORE STALLING OUT SUNDAY. THIS WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS IN THE VICINITY OF THE FRONT. THE FRONT WILL DISSIPATE SUNDAY EVENING AS STRONG HIGH PRESSURE BUILDS OVER THE REGION MONDAY THROUGH TUESDAY. THIS WILL BRING HOT OPPRESSIVE CONDITIONS FOR MONDAY AND TUESDAY WITH THE ONLY RELIEF BEING LATE AFTERNOON AND EARLY EVENING HIT OR MISS THUNDERSTORMS. && .NEAR TERM /THROUGH TONIGHT/... A WEAK FRONTAL BOUNDARY WILL SLOWLY APPROACH THE REGION FROM THE NORTH OVERNIGHT. AFTERNOON HEATING WITH CAPES 2000-3000 J/KG AND LIS -6/-7 WILL HELP KICK OFF SCATTERED THUNDERSTORMS THIS AFTERNOON AND THIS EVENING. IN ADDITION...RUC MODEL BRINGS A SHORT WAVE OVER THE REGION DURING THE EVENING HOURS. WILL START THE AFTERNOON WITH LIKELY POPS...THEN LOWER TO CHANCE THIS EVENING AND A SLIGHT CHANCE AFTER MIDNIGHT. WITH FRONTAL BOUNDARY DROPPING DOWN WITH TAKE OUT POPS NORTH PART AFTER MIDNIGHT. ANOTHER WARM NIGHT WITH LOWS IN THE LOWER TO MIDDLE 70S. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... MODELS SHOW WEAK FRONT FURTHER WEAKENING AND DISSIPATING SUNDAY NIGHT AS UPPER RIDGE BEGINS TO BUILD INTO THE REGION FROM THE WEST. THIS WILL INCREASE THE HEAT AND HUMIDITY. HIGHS IN THE MIDDLE 90S SUNDAY AND UPPER 90S MONDAY WITH AFTERNOON HEAT INDEX VALUES 100-105 SUNDAY AND AROUND 105 MONDAY. WILL INCLUDE 20 PERCENT CHANCE OF MAINLY LATE AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS FOR THE PERIOD. LOWS SUNDAY NIGHT AND MONDAY NIGHT AGAIN IN THE LOWER TO MIDDLE 70S. && .LONG TERM /TUESDAY THROUGH SATURDAY/... AGREE WITH MEDIUM RANGE MODELS. STRONG UPPER RIDGE TUESDAY BEGINS TO WEAKEN UNTIL UPPER TROUGH STRENGTHENS ON EAST COAST THURSDAY THROUGH SATURDAY BRINGING RELIEF TO REGION IN THE FORM OF A COLD FRONT. NEEDLESS TO SAY WITH A FRONT...THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS. HIGHS NEAR 100 TUESDAY SHOULD DROP ABOUT 10 DEGREES TO AROUND 90 THURSDAY THROUGH SATURDAY. OVERNIGHT LOWS TUESDAY NIGHT IN THE MIDDLE 70S SHOULD DROP TO THE LOWER 70S LATE IN THE WEEK. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... VFR CONDITIONS EXPECTED FOR MUCH OF THE TAF PERIOD...WITH MVFR POSSIBLE IN AFTERNOON CONVECTION AND EARLY MORNING FOG. CURRENT WSR-88D RETURNS AND SATELLITE IMAGERY SHOW THUNDERSTORMS EXPANDING IN COVERAGE WITH ADDITIONAL DEVELOPMENT EXPECTED OVER THE NEXT COUPLE OF HOURS. ACTIVITY WILL BEGIN TO DIMINISH THIS EVENING WITH THE LOSS OF HEATING. HEAVY RAIN IS EXPECTED WITH THESE THUNDERSTORMS WITH LOWER CONFIDENCE IN WIND GUST POTENTIAL. OVERNIGHT CONCERN IS FOR FOG DEVELOPMENT...CONFIDENCE IN FOG IS LOW BUT WITH CURRENT THUNDERSTORM ACTIVITY WILL ADD MVFR FOG FOR AGS AND OGB. EXTENDED AVIATION OUTLOOK...MVFR CONDITIONS POSSIBLE SUNDAY THROUGH THURSDAY IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS...AND IN LATE NIGHT/EARLY MORNING FOG. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS...07 NEAR TERM...07 SHORT TERM...07 LONG TERM...07 AVIATION...
Hazardous weather outlook, Jul 9, 2:56 PM EDT, 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 256 PM EDT SAT JUL 9 2011 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-101900- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 256 PM EDT SAT JUL 9 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS MAINLY AFTERNOON AND EVENING THUNDERSTORMS ARE FORECAST TODAY AND TONIGHT. A FEW OF THE THUNDERSTORMS COULD POSSIBLY CONTAIN DAMAGING WINDS. HEAVY RAINFALL IN SOME OF THE THUNDERSTORMS MAY LEAD TO FLOODING IN POOR-DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. HOT TEMPERATURES AND HIGH HUMIDITIES WILL OCCUR DURING MUCH OF THE WEEK. HEAT ADVISORIES MAY BE NEEDED...SUNDAY...MONDAY...TUESDAY... AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 9, 1:42 PM EDT, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
142 PM EDT SAT JUL 9 2011
SCZ029-091830-
LEE-
142 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF LEE COUNTY THROUGH
230 PM EDT...
AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR BISHOPVILLE...MOVING EAST AT 15 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3406 8005 3410 8043 3428 8041 3433 8017
3419 8011 3416 8014 3410 8008 3409 8006
TIME...MOT...LOC 1741Z 262DEG 14KT 3418 8023Special weather statement, Jul 9, 2:24 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
224 PM EDT SAT JUL 9 2011
SCZ036-041-091915-
BAMBERG-ORANGEBURG-
224 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG AND
ORANGEBURG COUNTIES THROUGH 315 PM EDT...
AT 223 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BRANCHVILLE AND DENMARK...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3322 8121 3346 8120 3349 8076 3316 8082
3313 8087
TIME...MOT...LOC 1823Z 276DEG 17KT 3333 8106Special weather statement, Jul 9, 2:50 PM EDT, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
250 PM EDT SAT JUL 9 2011
SCZ027-030-035>037-091945-
AIKEN-BARNWELL-CALHOUN-LEXINGTON-ORANGEBURG-
250 PM EDT SAT JUL 9 2011
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BARNWELL...
LEXINGTON...AIKEN...CALHOUN AND ORANGEBURG COUNTIES THROUGH 345 PM
EDT...
AT 250 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM PELION TO NEW
ELLENTON...MOVING EAST AT 20 MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
GASTON...NEW ELLENTON AND WILLISTON...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3335 8191 3385 8124 3381 8091 3380 8090
3380 8085 3378 8082 3377 8079 3343 8120
3343 8121 3342 8121 3327 8139
TIME...MOT...LOC 1850Z 276DEG 19KT 3373 8117 3341 8164The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 8:19 PM EDT | Areal Flood Advisory | CAE | Edgefield, McCormick | 56 min |
| Jul 9, 1:42 PM EDT | Special Weather Statement | CAE | Lee | 48 min |
| Jul 9, 2:24 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 51 min |
| Jul 9, 2:50 PM EDT | Special Weather Statement | CAE | Aiken | 55 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2011Severe Thunderstorm Warnings in Georgia, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.